South Carolina, 2019

Rip Current in South Carolina, May 24, 2019

May 24, 2019 · NWS CHS · 1 event in 1 county or zone

A rip current occurred at Folly Beach and resulted in an injury to a swimmer.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A rip current occurred at Folly Beach and resulted in an injury to a swimmer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 24, 9:46 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, May 24, 9:46 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1046 AM EDT Fri May 24 2019

.SYNOPSIS...
Unseasonably hot high pressure will dominate into late next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1045 AM: Visible satellite indicated a well developed
land breeze over the coastal waters, with no cloud cover over
land. I will update the forecast to reduce sky cover over the
CWA through the day. In addition, based on latest MOS, I will
update to lower high temperatures a few degrees. However,
dewpoints will remain in the mid to upper 60s along the coast,
with low to mid 60s inland, resulting in a small change in peak
heat index.

Previous Discussion:
The RAP and H3R have trended about an hour slower with the
progression of the pinned sea breeze this afternoon. They both
have also increased highs by another degree with a sliver of
highs 99-100 from roughly Metter and Reidsville east to near
Springfield. Did not make any changes to the high temperature
forecast with the sunrise update, but if a slight increase in
highs may need to be introduced later this morning if short term
models continue to trend in this direction.

Today will be the first in a prolonged series of unseasonably
hot days for Southeast South Carolina and Southeast Georgia.
Deep layered high pressure will remain anchored across the
Southeast U.S. today with the local forecast area positioned
along the eastern flanks of the mid-upper level anticyclone
centered over west-central Georgia. The combination of a
downslope northwest flow aloft and rising H8 temperature to near
19C will promote an unseasonably hot day with little cloud
cover. Noted the latest NAEFS 1000 hPa temperatures are forecast
to be ~2-2.5 standard deviations above average for late May.

The synoptic pattern favors a pinned sea breeze scenario with
the circulation likely not making any inland progress until late
afternoon. This typically allows hot temperatures to reach all
the way to the Intracoastal Waterway. The various statistical
guidance packages typically under forecast high temperatures in
downslope flow regimes, especially in drought conditions, and
this was taken into account when constructing today's high
temperature forecast. Opted to nudge highs closer to the RAP/H3R
consensus which is about 2-3 degrees warmer yesterday's
afternoon forecast cycle. This places highs ranging from the
upper 90s inland to as far east as the Highway 17 corridor in
Southeast South Carolina and I-95 in Southeast Georgia to the
upper 80s/near 90 at the beaches. Even Downtown Charleston could
reach 95-97 degrees with west winds before cooling off the
passage of the sea breeze. There are signals that a few spots
in interior Southeast Georgia could reach 100 degrees, especially
in the Metter-Claxton-Reidsville corridor. Dewpoints are
expected to mix out into the lower-mid 60s away from the coast,
but will pool back into the lower 70s across parts of the
coastal counties in the vicinity of the late afternoon sea
breeze. The resulting heat indices should peak roughly in the
100-103 range for most locations which is below the usual pre-
July 1 Heat Advisory criteria of 105.

Since this is the first day of what will likely become a
prolonged heat event, an impact-based Heat Advisory will not be
issued for today per coordination with the neighboring NWS
Weather Forecast Offices (WFOs). A Special Weather Statement
will be issued to address today's heat instead. The need for
impact-based Heat Advisories will be coordinated over the coming
days on a case-by-case basis.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Tonight: Modest radiational cooling is expected as the boundary
layer is poised to decouple quickly after sunset. A weak
backdoor cold front will approach the Santee River by daybreak
Saturday. Dry weather will continue under mainly clear skies.
Lows will range from the upper 60s/lower 70s inland to the
upper 70s at the beaches and Downtown Charleston.

Saturday through Monday: The mid-levels will consist of strong
high pressure hovering over the Southeast Saturday and Sunday,
with the high drifting southwards into the northern Gulf of
Mexico on Monday. Heights over our area will slowly drop through
the short term. However, this won't be very noticeable because
the high is unseasonably strong. NAEFS shows 500 mb heights
peaking at about 3 standard deviations above normal. It also
shows above normal temperatures at almost all levels of the
atmosphere. At the surface, a weakening front will pass just
north and then offshore of our area on Saturday. Otherwise,
areas of high pressure will stretch from the western Atlantic
into the Southeast states. The only risk of "convection" could
be across the Charleston Tri- County area Saturday afternoon.
But this will be a big hurdle to jump over given all of the dry
air in place across the area as shown by model soundings. Hence,
we have slight chance POPs in these locations and it's possible
this may be overdone. Otherwise, the main moisture will be fair
weather clouds each afternoon. Temperatures are forecasted to
approach or exceed record values throughout the short term. For
the high temperatures, we went with a blend of models, thickness
values, and accounted for the sea breeze (if any). Saturday
will be the "coolest" day with temperatures ranging from the
mid/upper 90s for most locations and maybe a few century marks
near the Altamaha River. Sunday, expect widespread upper 90s to
lower 100s. Monday may be the hottest day of the bunch because
the sea breeze may remain pinned to the coast. If so, most
locations away from the immediate coast could reach at least 100
degrees for highs. Lows each night will cool down into the 70s.
Heat indices are forecasted to be above 100 degrees each day.
Heat Advisories could be needed, especially Sunday and Monday.
Users who are curious about the records can look at the short
Climate section below.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
The mid-level ridge will remain in place while surface high pressure
persists. Temperatures may trend downward a few degrees each day.
However, they are still forecasted to remain well above normal
throughout the long term. Additionally, no rainfall is in the
forecast. Heat advisories, poor air quality, and dry fuels that
could increase the risk of wildfires are all concerns. But the
details will need to be better defined as this time period gets
closer.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR.

Extended Aviation Outlook: VFR.

&&

.MARINE...
Today: West winds will back during the day as sea breeze
circulation develops along the beaches. Winds will increase in
the afternoon as an intense thermal gradient develops between
the ocean and inland locations. Winds are expected to peak 10-15
kt for most locations with 15 kt or 15-20 kt for the Charleston
County waters. Seas will average 1-3 ft.

Tonight: southwest winds will slowly veer to the west after
midnight as a backdoor cold front approaches from the north.
winds will remain 15 kt or less with seas 1-3 ft.

Saturday through Tuesday: Atlantic high pressure will prevail.
The sea breeze should develop along the coast each afternoon,
bringing periods of gusty winds. However, no advisories are
expected. Winds are then forecasted to ease somewhat each
evening. Waves will generally peak in the 3-4 ft range.

&&

.CLIMATE...
A significant, prolonged heat wave will challenge or break many
of these records:

ALL TIME RECORD HIGHS FOR MAY:
KCHS: 99 set May 21, 1938.
KSAV: 101 set May 30, 1898 and May 31, 1945.
KCXM: 99 set May 21, 1938 and May 26, 1953.

RECORDS FOR FRI 05/24...

Station     Record High       Year(s)
-------     -----------       -------
KCHS            97            1953
KSAV            98            2011, 1953
KCXM            98            1953

RECORDS FOR SAT 05/25...

Station     Record High       Year(s)
-------     -----------       -------
KCHS            97            2000, 1953
KSAV           100            1953

Station     Record High Min   Year(s)
-------     ---------------   -------
KCHS            75            1953
KSAV            76            1878
KCXM            79            1998

RECORDS FOR SUN 05/26...

Station     Record High       Year(s)
-------     -----------       -------
KCHS            98            1953
KSAV           100            1953

Station     Record High Min   Year(s)
-------     ---------------   -------
KCHS            75            1998
KCXM            79            1998

RECORDS FOR MON 05/27...

Station     Record High       Year(s)
-------     -----------       -------
KCHS            98            1989
KSAV            98            1989, 1962
KCXM            95            1962, 1926

Station     Record High Min   Year(s)
-------     ---------------   -------
KCHS            76            1991
KSAV            77            1878
KCXM            78            1991

RECORDS FOR TUE 05/28...

Station     Record High       Year(s)
-------     -----------       -------
KCHS            97            1967, 1964
KSAV            96            1964, 1898
KCXM            93            2000

Station     Record High Min   Year(s)
-------     ---------------   -------
KCHS            76            2000
KSAV            76            1885
KCXM            80            2000

RECORDS FOR WED 05/29...

Station     Record High       Year(s)
-------     -----------       -------
KCHS            95            1945
KSAV            98            1945, 1898

Station     Record High Min   Year(s)
-------     ---------------   -------
KCHS            76            2018
KSAV            75            1885
KCXM            77            1998

RECORDS FOR THU 05/30...

Station     Record High       Year(s)
-------     -----------       -------
KCHS            95            2004
KSAV           101            1898

Station     Record High Min   Year(s)
-------     ---------------   -------
KCHS            75            1982
KSAV            75            1924
KCXM            78            1998

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
CLIMATE...
Hazardous weather outlook, May 24, 3:07 AM EST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
407 AM EDT Fri May 24 2019

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-250815-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
407 AM EDT Fri May 24 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat Wave: A prolonged period of record to near-record temperatures
is expected across the area through at least the middle of next
week. High temperatures will be near 100 degrees each afternoon with
heat indices reaching or exceeding 105 degrees away from the
immediate coast, especially starting this weekend into Memorial Day.
Heat Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-250815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
407 AM EDT Fri May 24 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Charleston

When
May 24, 12:30 PM EST to 1:30 PM EST
Where
Charleston forecast zone
Deaths
1 direct, 0 indirect
Reported by
Local Official

Two swimmers were reported in distress near the West 3rd Street beach access in a rip current. One swimmer made it to the beach safely. The second swimmer, a 28 year old male, was pulled from the ocean near the Folly Beach pier. CPR was administered and the individual was transported to a local hospital where they later died. The incident and the fate of the second swimmer were confirmed by the City of Folly Beach City Administrator and the Director of Public Safety.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Charleston2019-05-2428MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2019Every state in 2019This day in weather historyWarnings in South Carolina, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823979.